Montana, 2012High Wind in Montana, June 27, 2012
June 27, 2012 · NWS TFX · 3 events in 3 counties and zones
High winds developed over the Rocky Mountain Front and its adjacent plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over the Rocky Mountain Front and its adjacent plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 26, 9:55 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 26, 9:55 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT TUE JUN 26 2012
UPDATED AVIATION SECTION
.DISCUSSION...
LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL CONTINUE OVER FIRE
ZONE 118 SO HAVE EXTENDED THE RED FLAG WARNING TILL MIDNIGHT.
HOWEVER...CONDITIONS IN THIS ZONE SHOULD GRADUALLY IMPROVE THROUGH
THE EVENING AS TEMPERATURES FALL AND WINDS DECREASE.
OVER NORTH-CENTRAL MONTANA...WINDS WILL REMAIN STRONG WITH GUSTS
UP TO 60 MPH ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER
COUNTY THROUGH MIDNIGHT. AFTER MIDNIGHT...WINDS WILL GRADUALLY
DECREASE THOUGH STILL REMAIN BREEZY THROUGH WEDNESDAY.
TEMPERATURES WILL BE MUCH COOLER TONIGHT. HAVE ALSO LOWERED POPS
ACROSS FAR NORTH-CENTRAL MONTANA BUT KEPT SOME POPS OVER THE HIGHER
TERRAIN ALONG THE CONTINENTAL DIVIDE INCLUDING THE EAST SIDE OF
GLACIER NATIONAL PARK. THE REMAINDER OF THE FORECAST IS ON TRACK
SO MADE NO FURTHER CHANGES. MLV
&&
.AVIATION...
UPDATED 04555Z.
A STABLE AIRMASS HAS RESULTED IN CLEARING SKIES OVER THE AREA.
SURFACE WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS
REMAIN GUSTY BUT WILL DECREASE AFTER 08Z. WINDS WILL AGAIN INCREASE
AND BECOME GUSTY AFTER 15Z. VFR CONDITIONS PREVAIL.
&&
.FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT FOR ZONE 118 FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITIES UNTIL MIDNIGHT MDT.
&&
.PREV DISCUSSION...
/ISSUED 545 PM MDT TUE JUN 26 2012/
TONIGHT THROUGH THURSDAY...ACTIVE WEATHER WILL CONTINUE THIS
AFTERNOON AND INTO THE EVENING. SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR HILL...BLAINE AND EASTERN CHOUTEAU COUNTY THROUGH 5 PM
MDT BUT THE REMAINDER OF THE WATCH HAS ALREADY BEEN CANCELLED.
CONVECTION IS FIRING ALONG THE FRONTAL BOUNDARY THAT IS SPEEDING
EASTWARD AND WILL MOVE INTO EASTERN COUNTY WITHIN THE NEXT COUPLE
OF HOURS. BEHIND THE FRONT WINDY CONDITIONS WILL CONTINUE TO CAUSE
HAVOC WITH WILDFIRES IN SOUTHWEST MONTANA AND THE HELENA AREA
THROUGH THE EVENING HOURS. WINDS ARE EXPECTED TO DECREASE BELOW
WARNING CRITERIA BY LATE EVENING BUT BREEZY TO WINDY CONDITIONS
WILL PERSIST OVERNIGHT AND THROUGH THE DAY ON WEDNESDAY. MOIST
WESTERLY FLOW WILL CAUSE SHOWERS TO CONTINUE ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT THROUGH WEDNESDAY MORNING BUT THE REMAINDER
OF THE FORECAST AREA IS EXPECTED TO BE DRY. ONLY FLY IN THE
OINTMENT WITH REGARD TO PRECIPITATION IS THE POSSIBILITY FOR RIVER
AND STREAM RISES IN THE GLACIER PARK REGION. THIS WILL CONTINUE TO
BE MONITORED. AT THIS TIME IT APPEARS THAT EVEN THOUGH CONDITIONS
WILL REMAIN RATHER DRY IN SOUTHWEST MONTANA...WINDS ARE NOT
EXPECTED TO BE AS STRONG AS THEY HAVE BEEN SO CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED. ALSO...NORTH CENTRAL
MONTANA SHOULD BE MUCH LESS HUMID WITH TEMPERATURES BELOW SEASONAL
AVERAGES ON WEDNESDAY BUT INCREASING BACK INTO THE 80S ON
THURSDAY. MPJ
THURSDAY NIGHT THROUGH TUESDAY...EXTENDED PERIOD BEGINS WITH DRY
CONDITIONS AS UPPER LEVEL RIDGE AXIS MOVES FROM THE CONTINENTAL
DIVIDE TO ERN MT LATE THURS INTO FRI. A WEAK DISTURBANCE TRACKS
ACROSS SRN ALB/SASK FRI AFTN/EVE BRINGING SOME CLOUDS ACROSS THE
HILINE AND CENTRAL MT BUT PRECIP DOES NOT APPEAR LIKELY OTHER THAN A
FEW SHOWERS ALONG THE ROCKY MTN FRONT. HIGH PRESSURE RIDGING
REDEVELOPS ACROSS OUR REGION FOR THE WEEKEND BRINGING MOSTLY DRY
CONDITIONS UNTIL SUN EVE. AT THAT POINT A PACIFIC SHORTWAVE TROF
AND ASSOCIATED SURFACE COLD FRONT PUSH IN FROM THE WEST PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY MON MORNING. THE
SYSTEM SHOULD MAKE STEADY EASTWARD PROGRESS ON MON WITH A FEW
LINGERING SHOWERS POSSIBLE ALONG THE HILINE. DRY CONDITIONS RETURN
ON TUES UNDER WEST-SOUTHWEST FLOW ALOFT. HIGH TEMPERATURES WILL BE
IN THE LOW 80S OVER THE CENTRAL AND NORTH CENTRAL COUNTIES WITH
UPPER 80S TO LOW 90S EXPECTED OVER THE SOUTHWEST VALLEYS FROM FRI
THRU SUN. THE COLD FRONT ARRIVING SUN NIGHT WILL DECREASE TEMPS
BACK INTO THE UPPER 70S TO LOW 80S FOR MON AND TUES.
WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 48 73 47 82 / 10 0 0 0
CTB 46 68 44 77 / 30 20 0 0
HLN 48 75 48 85 / 10 0 0 0
BZN 41 77 42 86 / 0 0 0 0
WEY 37 71 38 80 / 0 0 0 0
DLN 40 76 43 85 / 0 0 0 0
HVR 48 73 46 82 / 10 10 0 0
LWT 43 70 44 79 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 26, 7:59 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 PM MDT TUE JUN 26 2012
MTZ008-014-015-052-053-055-280300-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
859 PM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009-010-048-280300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
859 PM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ011>013-044>047-049>051-054-280300-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
859 PM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 26, 6:23 PM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM NON-TSTM WND GST 4 NE LIMA 44.69N 112.54W
06/26/2012 M61 MPH BEAVERHEAD MT MESONET
ANTELOPE RAWS MEASURES 61 MPH WIND GUST. SUSTAINED WIND
SPEED OF 40 MPH.
&&
MLVLocal storm report, Jun 26, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
724 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST 4 NE LIMA 44.69N 112.54W
06/26/2012 M55 MPH BEAVERHEAD MT MESONET
ANTELOPE RAWS MEASURES SUSTAINED WIND SPEED OF 41 MPH.
MEASURED WIND GUST OF 55 MPH.
&&
MLVLocal storm report, Jun 26, 6:44 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
744 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 13 WSW SAINT MARY 48.69N 113.71W
06/26/2012 M77 MPH GLACIER MT MESONET
LOGAN PASS MEASURES 77 MPH WIND GUST.
&&
MLVLocal storm report, Jun 26, 6:51 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
751 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM NON-TSTM WND GST 4 NE LIMA 44.69N 112.54W
06/26/2012 M61 MPH BEAVERHEAD MT MESONET
ANTELOPE RAWS SITE
&&
EMANUELLocal storm report, Jun 26, 7:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
800 PM MDT TUE JUN 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 32 WSW BYNUM 47.79N 112.94W
06/26/2012 M61 MPH LEWIS AND CLARK MT MESONET
GATES PARK RAWS SITE
&&
EMANUELHigh Wind, North Rocky Mountain Front
- When
- June 27, 12:00 AM MST to 11:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
Wind gust of 66KT (76MPH) measured near Heart Butte. Sustained winds were 37KT (42MPH).
High Wind, Southern Rocky Mountain Front
- When
- June 27, 12:00 AM MST to 11:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Wind gust of 62KT (71MPH) measured at the Theodore Roosevelt Ranch 17 miles W of Pendroy.
High Wind, Toole
- When
- June 27, 12:00 AM MST to 11:00 AM MST
- Where
- Toole forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Wind gust of 55KT (63MPH) was reported 8 miles WNW of Whitlash.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 27 to 30, 20122 deaths · 215 injured · 29 events
- Heat in Nebraska, June 27 to 28, 20121 death · 45 injured · 20 events
- Excessive Heat in Oklahoma, June 27 to 29, 201236 injured · 1 event
- Excessive Heat and Heat in Alabama, June 27 to 30, 20121 death · 10 injured · 33 events
- Wildfire in Utah, June 27 to 30, 20125 injured · $1.5 million · 4 events
- Dust Storm and Damaging Wind in Arizona, June 27, 2012$80,000 · 70 kt wind · 3 events
- Wildfire in Arizona, June 27 to 30, 2012$22,000 · 1 event
- Excessive Heat in Illinois, June 27 to 30, 201217 events
- Excessive Heat in Iowa, June 27, 201211 events
- Excessive Heat in Minnesota, June 27, 20128 events
- Heat in Iowa, June 27 to 28, 20127 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 27, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396892, 396893, 396894.